A 59 year-old female presented with general myalgia and burning sensation in her feet after starting insulin. She has been diagnosed with type 2 Diabetes Mellitus 4 years ago and was not on any medical therapy following 30 kg intentional weight loss. Prior to insulin start, she was well despite hyperglycemia (fasting venous glucose 19.6 mmol/L, ketones 0.2 mg/dl, HbA1c 15.3%) but did have 10 kg unintentional weight loss 4 months prior. There was no documented end-organ damage, except for microalbuminuria. She was on titrating doses of long-acting insulin (Detemir) and short-acting insulin (Aspart). The progress HbA1c was 8.6% at 8 weeks following insulin initiation. She developed nausea, dizziness, palpitations and general lethargy two days after starting insulin therapy with no documented hypoglycemic episodes or postural hypotension. Within 4 weeks, she developed severe tingling and burning sensation in her feet. The pain progressed proximally to the neck over the next 8 weeks, associated with hyperalgesia and allodynia, despite altering insulin type and eventual cessation of all therapy. There was mild improved in pain with Duloxetine, Oxycodone and refractory hyperglycemia. Other causes of peripheral neuropathy were excluded. The progress examination showed reduced ankle and knee reflexes with mild reduction in toe sensation to vibration only. The nerve conduction studies of lower limbs revealed slow conduction velocity with normal motor and sensory responses.
We present here a case of acute onset of painful diabetic neuropathy following rapid glycemic control after insulin initiation. This has been previously described1,2,3 and is often associated with cardiovascular and gastrointestinal symptoms as well as sympathetic and parasympathetic autonomic dysfunction2. Consistent with other case reports, there was mild improvement in pain with combination of analgesics and hyperglycaemia2,3. Acute painful neuropathy can complicate management of diabetes therefore gradual correction of glucose levels should be considered in patients with long-standing hyperglycemia.